Charles E. Pippenger, PhD
W. Edwin Dodson, MD
Michael J. Painter, MD
Dieter Schmidt, MD
Michael Trimble, FRCP, FRCPsych
Question: When a patient is receiving combination antiepileptic drug therapy and you take him or her off one of the drugs, how long is it before you can expect drug levels of the remaining drug to rise because of the effects of disinduction?
Dr. Schmidt: That depends on the type of drug. For example, with the carbamazepine-valproate combination, if you take the patient off carbamazepine, it may take 10 to 30 days for maximum valproate levels to be reached, if morning trough levels are measured. With other combinations, the effect of disinduction is less extensive. We have observed that with phenytoincarbamazepine, the effect takes eight to ten days.
Dr. Dodson: One has to allow time for the enzyme systems to readjust; earlier work on induction suggests that that process may take several weeks. Once disinduction, or the change in hepatic metabolizing capacity, has occurred, one has to allow sufficient time for the drug to re-equilibrate at steady state. The overall process may be surprisingly longer than one would think just on the basis of the half-lives of the drugs.
Question: Can lorazepam be used in the treatment of neonatal seizures?
Dr. Painter: A pilot study has been conducted on the use of lorazepam in this indication. At dosages of 0.05 to 0.10 mg/kg, it has been efficacious. But the problem is “efficacious” in comparison to what? There have been few controlled studies. For the most part, lorazepam has been used as an adjunctive agent.
Question: Can you explain the biphasic. . .